Funnel Cloud, Simpson
- When
- December 15, 4:15 PM CST
- Where
- Simpson County, 1.5 mi SSE of Shivers
- Reported by
- Public
- Coordinates
- 31.780, -89.990
During the afternoon of Dec 15, just enough ingredients came together to support isolated severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
During the afternoon of Dec 15, just enough ingredients came together to support isolated severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front. Sufficient low level wind shear and strong winds aloft were also in place as a decent upper low was located to our north. This helped to support organized thunderstorm activity along with a few rotating mini-supercell storms.
A long lived, persistent, storm tracked across the southern counties (roughly a Bude to Taylorsville, Mississippi line) and produced a few funnel clouds and one instance of a brief tornado (southwest of Mize). Along the actual front, a broken line of storms developed. One cell along the line developed some weak rotation and produced a brief tornado near Bovina, Mississippi. Activity weakened during the evening as it pushed east and out of the area around midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 15, 4:00 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 PM CST MON DEC 15 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MID AFTERNOON SATELLITE IMAGERY SHOWED THE NEARLY STACKED LOW MOVING OVER SOUTHERN IOWA. THE TRAILING COLD FRONT WAS NOTED JUST WEST OF OUR SOUTHEAST ARKANSAS COUNTIES. THE SKIES WERE ALREADY CLEAR WEST OF A LINE FROM GREENVILLE TO BASTROP. THIS CLEARING LINE WILL CONTINUE EAST ACROSS THE CWA THIS EVENING. EAST OF THE CLEARING LINE SCATTERED SHOWERS WILL BE POSSIBLE ALONG WITH A FEW THUNDERSTORMS SOUTH OF INTERSTATE 20. CONFIDENCE REMAINS LOW BUT OVER THE NEXT COUPLE OF HOURS ALONG THE HIGHWAY 84 CORRIDOR A STORM OR TWO MAY BECOME STRONG WITH WIND GUSTS OF 40 TO 50 MPH. OTHERWISE...RAIN CHANCES WILL END FROM THE WEST THIS EVENING AND BE LIMITED TO THE SOUTHEAST MOST ZONES AFTER MIDNIGHT UNTIL THE FRONT PUSHES THROUGH. COOLER AND DRIER CONDITIONS ARE EXPECTED TUESDAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTHWEST. DESPITE THE TEMPERATURES BEING COOLER AFTERNOON HIGHS WILL TOP OUT NEAR NORMAL FROM THE MID 50S NORTH TO THE LOWER 60S SOUTHEAST. THE SURFACE HIGH WILL REMAIN CENTERED NORTH OF OUR CWA AS OUR LOW ALOFT BECOMES NEAR ZONAL TUESDAY NIGHT. STRONG RADIATIONAL COOLING WILL RESULT SENDING WEDNESDAY MORNING LOWS BELOW NORMAL AND NEAR FREEZING AT MANY LOCATIONS. OUR FLOW ALOFT WILL BACK TO THE WEST SOUTHWEST THROUGH THE DAY WEDNESDAY AHEAD OF A TROUGH DEVELOPING OVER THE SOUTHWEST CONUS BUT THE SURFACE HIGH WILL REMAIN CENTERED NORTH OF OUR REGION MAINTAINING A COOL DRY LOW LEVEL FLOW. WEDNESDAY AFTERNOON HIGHS WILL BE A COUPLE DEGREES COOLER THAN TUESDAY HIGHS. OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY WEDNESDAY NIGHT. A SUBTLE SHORTWAVE WILL MOVE ACROSS THE SOUTHERN PLAINS AND TAP INTO SOME AVAILABLE MOISTURE TO GENERATE SOME LIGHT RAIN WEDNESDAY NIGHT. MODELS CONTINUE TO SHOW THIS LIGHT RAIN SHIFTING EAST INTO OUR AREA AFTER MIDNIGHT AND CONTINUING OVER OUR CWA THURSDAY. THE GREATEST CHANCE FOR RAIN WILL BE OVER OUR DELTA REGION WEDNESDAY NIGHT. /22/ .LONG TERM...THURSDAY THROUGH MONDAY...A SYSTEM OVER THE ROCKIES THURSDAY WILL PUSH INTO THE PLAINS ON FRIDAY. THERE CONTINUES TO BE A WIDE SPREAD OF MODEL SOLUTIONS FOR THIS SYSTEM WITH TODAY'S RUN SHOWING AN OPEN TROUGH VERSUS A CLOSED LOW AND A SURFACE LOW ALONG THE GULF COAST VERSUS ONE FARTHER INLAND. THE CONSENSUS FOR THIS AFTERNOON'S RUN SUGGEST AN OPEN TROUGH WILL SWING EAST ACROSS THE REGION FRIDAY AND FRIDAY NIGHT. A FARTHER SOUTH ORIENTATION AND WEAKER SURFACE LOW IS EXPECTED TO TRACK EAST DURING THE SAME TIMEFRAME. THIS SYSTEM WILL BRING OUR NEXT BEST CHANCE FOR WIDESPREAD RAINFALL WHICH APPEARS TO BE ACROSS THE SOUTHERN HALF OF OUR CWA CURRENTLY. SATURDAY AND SUNDAY LOOK DRY AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AND MID LEVEL RIDGING DEVELOPS AHEAD OF ANOTHER SHORTWAVE TROUGH OVER THE FOUR CORNERS REGION SUNDAY. /22/ && .AVIATION...A MIX OF MVFR/VFR CONDITIONS ARE OCCURRING ACROSS THE ARKLAMISS THIS AFTERNOON AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. A COLD FRONT IS CURRENTLY MOVING INTO THE DELTA AND WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE EVENING HOURS. THERE WILL BE CONTINUED CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST TAF SITES ALONG AND OUT AHEAD OF THE FRONT. THE SHOWERS WILL END FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE BOUNDARY DROPS SOUTHEAST. SOUTHERLY WINDS WILL SWING AROUND TO THE WEST BEHIND THE FRONT LATER THIS EVENING INTO THE OVERNIGHT HOURS./15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 43 59 35 55 / 45 3 2 5 MERIDIAN 47 61 34 56 / 49 3 2 4 VICKSBURG 41 59 33 55 / 17 2 2 6 HATTIESBURG 52 65 35 59 / 47 3 2 3 NATCHEZ 44 59 34 56 / 27 2 2 5 GREENVILLE 40 55 33 50 / 14 2 2 7 GREENWOOD 42 55 33 52 / 32 2 2 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 403 AM CST MON DEC 15 2014 ARZ074-075-LAZ007>009-MSZ018-019-025>046-049>052-056>058-065-066- 073-074-161015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- RANKIN-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-COVINGTON- JONES-LAMAR-FORREST- 403 AM CST MON DEC 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. LAZ015-023-161015- RICHLAND-FRANKLIN LA- 403 AM CST MON DEC 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA. .DAY ONE...TODAY AND TONIGHT TORNADOES THREAT...LIMITED TIMING...TODAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TODAY THERE WILL BE A LIMITED POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY SEVERE WEATHER HAZARD WILL BE WINDS GUSTS AROUND 60 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY. LAZ016-024>026-MSZ047-048-053>055-059>064-072-161015- MADISON LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS-CLAIBORNE- COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-MARION- 403 AM CST MON DEC 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT TORNADOES THREAT...LIMITED TIMING...THIS AFTERNOON THROUGH EARLY EVENING SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...THIS AFTERNOON THROUGH EARLY EVENING THERE WILL BE A LIMITED POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY SEVERE WEATHER HAZARD WILL BE WINDS GUSTS AROUND 60 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY THROUGH TONIGHT. 26 && ...HAZARD LEGEND... *TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR GREATER. HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES POSSIBLE. *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
MSZ054-062-152140- LINCOLN MS-COPIAH MS- 309 PM CST MON DEC 15 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 309 PM CST MON DEC 15 2014 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF LOYD STAR AT 309 PM CST...MOVING EAST AT 35 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTH CENTRAL COPIAH AND NORTH CENTRAL LINCOLN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3185 9029 3169 9027 3161 9058 3173 9065 TIME...MOT...LOC 2109Z 251DEG 30KT 3167 9056 CME
MSZ054-055-063-152225- SIMPSON MS-LAWRENCE MS-COPIAH MS- 352 PM CST MON DEC 15 2014 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 352 PM CST MON DEC 15 2014 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF OMA AT 353 PM CST...MOVING EAST AT 30 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHEASTERN COPIAH...NORTHERN LAWRENCE AND SOUTH CENTRAL SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3166 9023 3177 9024 3188 8995 3170 8998 TIME...MOT...LOC 2153Z 253DEG 28KT 3173 9018 CME
The Jackson/Brandon,MS radar (KDGX), 56 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
2 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Large tree limbs and branches were blown down.
This weak tornado touched down near the intersection of county roads 61 and 50, where some large limbs were snapped. The tornado continued along country road 50, causing some roof damage to a chicken house and ended near the intersection of county roads 50 and 50A. Here, it snapped a few more large limbs. The maximum sustained winds were 75 mph.
Pine trees were blown down northwest of Taylorsville.
This weak tornado touched down along Tucker Road, causing minor damage to a mobile home. The tornado continued along Allen Place, snapping a few large trees and causing minor roof damage to a home. Some of these trees took down a few powerlines in the process along the path. The tornado lifted on Tiffintown Road where one tree was uprooted. The tornado was rated an EF0 with max wind speeds of 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545619, 545620, 545626, 545629, 545631.